Alert archive / Colorado / Blizzard Warnings in 2012
Blizzard Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this blizzard warning at Jan 18, 2012, 1:57 PM MST for Eagle County, Garfield County, Pitkin County, Colorado. It took effect at Jan 18, 2012, 6:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2012, 1:57 PM MST (20:57 UTC)
- In effect from
- Jan 18, 2012, 6:00 PM MST
- Expired
- Jan 19, 2012, 4:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Grand Junction, CO
Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO
The radar
The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WWUS45 KGJT 182057 WSWGJT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 157 PM MST WED JAN 18 2012 ...BLOWING AND DRIFTING SNOW WILL INCREASE OVER THE MOUNTAINS OF NORTHWEST COLORADO TONIGHT AND CONTINUE INTO FRIDAY MORNING... .STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE OREGON COAST WILL SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO STARTING THIS EVENING. SNOWFALL WILL BECOME HEAVY AT TIMES TONIGHT AND AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS...BUT THE STRONG WINDS WILL CAUSE BLOWING SNOW ACROSS THE CENTRAL MOUNTAINS AS WELL. ANOTHER ROUND OF SNOWFALL IS EXPECTED THIS WEEKEND. COZ010-190500- /O.NEW.KGJT.BZ.W.0001.120119T0100Z-120119T1900Z/ GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS 157 PM MST WED JAN 18 2012 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MST THURSDAY. * TIMING...6 PM THIS EVENING UNTIL NOON MST THURSDAY. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY MORNING. * VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW WITH WHITEOUT CONDITIONS AT TIMES. * SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY NOON THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE CONTINENTAL DIVIDE. * IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES... INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH AS ASPEN AND VICINITY HAVE A LESSER LIKELIHOOD OF SEEING THE STRONG WINDS AND BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ COZ004-190500- /O.CON.KGJT.WS.W.0002.120119T0100Z-120120T1600Z/ ELKHEAD AND PARK MOUNTAINS- INCLUDING THE CITIES OF...COLUMBINE...TOPONAS 157 PM MST WED JAN 18 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY... * TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN THURSDAY NIGHT. * SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF THE PARK RANGE. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. * VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ COZ013-190500- /O.CON.KGJT.WW.Y.0003.120119T0100Z-120120T1600Z/ FLATTOPS- INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE 157 PM MST WED JAN 18 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY... * TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN THURSDAY NIGHT. * SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF FLATTOPS. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. * VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA COULD BE HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ JAD
2 follow-up statements
978 WWUS45 KGJT 190450 WSWGJT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 950 PM MST WED JAN 18 2012 ...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF NORTHWEST COLORADO INTO FRIDAY MORNING... .STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE OREGON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO. SNOWFALL WILL BE HEAVY AT TIMES TONIGHT AND AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS...BUT THE STRONG WINDS WILL CAUSE BLOWING SNOW ACROSS THE CENTRAL MOUNTAINS AS WELL. ANOTHER ROUND OF MOUNTAIN SNOWFALL IS EXPECTED THIS WEEKEND. COZ010-191300- /O.CON.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/ GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS 950 PM MST WED JAN 18 2012 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...CONTINUES UNTIL NOON MST THURSDAY. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY MORNING. * VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW WITH WHITEOUT CONDITIONS AT TIMES. * SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY NOON THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE CONTINENTAL DIVIDE. * IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES... INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH AS ASPEN AND VICINITY HAVE A MUCH LESSER LIKELIHOOD OF SEEING THE STRONG WINDS AND BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING OVER VAIL PASS. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ COZ004-191300- /O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/ ELKHEAD AND PARK MOUNTAINS- INCLUDING THE CITIES OF...COLUMBINE...TOPONAS 950 PM MST WED JAN 18 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY... * TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN THURSDAY NIGHT. * SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY MORNING MAINLY IN THE NORTHERN PORTIONS OF THE PARK RANGE. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. * VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ COZ013-191300- /O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/ FLATTOPS- INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE 950 PM MST WED JAN 18 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY... * TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN THURSDAY NIGHT. * SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF FLATTOPS. * WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. * VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA COULD BE HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
888 WWUS45 KGJT 191100 WSWGJT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MST THU JAN 19 2012 ...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF NORTHWEST COLORADO INTO FRIDAY... .GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE WASHINGTON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO. SNOW ACCUMULATIONS WILL BE LIGHT THROUGH MUCH OF TODAY... BUT WILL INCREASE AGAIN TONIGHT. THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS. A MORE ROBUST ROUND OF MOUNTAIN SNOWFALL AND VALLEY RAIN IS EXPECTED TO START EARLY SATURDAY. COZ010-191200- /O.CAN.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/ GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS 400 AM MST THU JAN 19 2012 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE BLIZZARD WARNING. SNOW WILL CONTINUE TO FALL OVER VAIL PASS AND THE HIGH MOUNTAINS IN CENTRAL COLORADO TODAY...BUT ACCUMULATIONS WILL BE LIGHT. ALSO WEST WINDS WILL BE GUSTY AT TIMES BUT WILL REMAIN BELOW WARNING CRITERIA. THEREFORE THE BLIZZARD WARNING HAS BEEN ALLOWED TO EXPIRE. STATE PATROL HAS REPORTED THAT THE SNOW IN THE MOUNTAINS IS QUITE WET AND VERY SLICK THIS MORNING. CAUTION IS URGED IF YOU MUST TRAVEL OVER THE COLORADO MOUNTAINS TODAY. $$ COZ004-191900- /O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/ ELKHEAD AND PARK MOUNTAINS- INCLUDING THE CITIES OF...COLUMBINE...TOPONAS 400 AM MST THU JAN 19 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY... * TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT. * SNOW ACCUMULATION...A STORM TOTAL OF 8 TO 16 INCHES ARE POSSIBLE BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE PARK RANGE. * WINDS...WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 45 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. * VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY BE VERY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ COZ013-191900- /O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/ FLATTOPS- INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE 400 AM MST THU JAN 19 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY... * TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT. * SNOW ACCUMULATION...A STORM TOTAL OF 4 TO 10 INCHES ARE POSSIBLE BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE FLATTOPS. * WINDS...WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 40 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. * VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING SNOW. * IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY BE VERY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this blizzard warning went out at Jan 18, 10:00 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jan 18, 10:00 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST WED JAN 18 2012
.SHORT TERM /REST OF TODAY THROUGH THURSDAY NIGHT/...
CURRENT WIND AND WINTER HIGHLIGHTS LOOK ON TRACK.
A WARM ADVECTIVE CLOUD SHIELD COVERED THE FORECAST AREA THIS
MORNING AS A STRONG POLAR JET STRETCHED FROM SOUTHERN BRITISH
COLUMBIA TO NORTHEAST CO. BOTH WILL BE SHIFTING EAST AS THE DAY
PROGRESSES FOR SOME THINNING IN THE CLOUDS THIS AFTERNOON
ESPECIALLY ACROSS SE UT AND SW CO.
HOWEVER...MID/LOWER LEVEL MOISTURE WILL BE MOVING INTO THE NORTH
LATE TODAY AND TONIGHT FROM THE WEST AS THE PACIFIC MOISTURE TAP
HAS OPENED. REGIONAL RADAR SHOWED LIGHT PRECIPITATION WAS FAIRLY
WIDESPREAD ACROSS ERN OR/SRN ID/NRN NV AND WAS PUSHING INTO NW UT
AND WRN WY.
STRONG WARM ADVECTION TODAY KEEPS NORTHERN SNOWFALL VERY LIGHT.
STARTING THIS EVENING THERE IS AN IMPERFECT OVERRUNNING SIGNATURE
IN THE NORTHERN MOUNTAINS AND PERHAPS A WEAK EMBEDDED RIPPLE IN
THE WESTERLY FLOW...BUT MAINLY THIS LOOKS LIKE AN OROGRAPHIC SNOW
EVENT TONIGHT WITH LITTLE SURFACE REFLECTION OF UPPER DYNAMICS.
700 MB WESTERLY WINDS IN THE 40-55 KT RANGE NORTH OF I-70. THE
HIGHER RESOLUTION MODEL OUTPUT WERE FAVORED FOR SNOW
ACCUMULATIONS.
THURSDAY WILL SEE A DOWNTURN IN SNOW ACCUMULATIONS BUT COLD ADVECTION
AGAIN THURSDAY NIGHT WITH A PASSING 500-300 MB UPPER DISTURBANCE
WILL AGAIN PRODUCE SIGNIFICANT SNOW ACCUMULATION.
CHALLENGE IS HOW BEST TO HANDLE THE VERY STRONG MOUNTAIN WINDS
EXPECTED TODAY MIXING WITH SNOWFALL STARTING IN EARNEST THIS
EVENING. THE MIXTURE OF WIND AND SNOW TO CONTINUE INTO FRIDAY
MORNING. THE IMPACT OF THIS IS LIMITED GEOGRAPHICALLY SO DECIDED
AGAINST A BLIZZARD WARNING BUT HAVE HIGHLIGHTED WIND AND BLOWING
SNOW IN THE WINTER HIGHLIGHTS STARTING THIS EVENING OVER THE NORTHERN
MOUNTAINS. THERE IS OVERLAP OF PRODUCTS AT THIS TIME BUT EXPECT
THE WIND HIGHLIGHTS TO BE CANCELLED AS THE SNOW HIGHLIGHTS GO INTO
EFFECT THIS EVENING.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SNOWFALL EVENT DURING THE SHORT TERM LIKELY TO LINGER INTO FRIDAY AND
CONTINUE TO PRODUCE A FEW MORE INCHES OF SNOW IN NW CO MOUNTAINS INTO
THE MORNING HOURS...THEN TAPER OFF. OTHERWISE...LOOKS LIKE
PROGRESSIVE ZONAL FLOW WILL CONTINUE ACROSS THE WESTERN STATES
THROUGH THE WEEKEND. GFS INDICATING INCREASING MOISTURE SATURDAY
ACROSS OUR CWA AHEAD OF A PARTICULARLY INTENSE AND DEEPENING
SHORTWAVE TROUGH MOVING INTO OUR AREA ON SUNDAY...WITH POTENTIAL FOR
ABOUT A FOOT OF NEW SNOW IN ZONES 4...13...AND 12. EC MODEL NOT AS
IMPRESSIVE...WITH A WEAKER SHORTWAVE MOVING INTO AND ACROSS OUR CWA
FASTER THAN GFS...FOLLOWED BY SHORTWAVE RIDGING ON SUNDAY. LEANING
TOWARDS GFS AND RAISED POPS A LITTLE AFTER COORDINATION WITH IMPACTED
NEIGHBORING WFOS. HOWEVER...DUE TO SOME UNCERTAINTY...REMAINING
RATHER CONSERVATIVE FOR NOW WITH 30 TO JUST OVER 50 PERCENT POPS
ACROSS OUR CWA FROM MIDDAY SATURDAY THROUGH MOST OF SUNDAY.
NONETHELESS...IF SUBSEQUENT MODEL RUNS FAVOR THE CURRENT GFS SOLUTION
FOR THIS WEEKEND...LATER SHIFTS WILL EVENTUALLY NEED TO SIGNIFICANTLY
RATCHET THINGS UP AND HOIST WINTER HIGHLIGHTS WITH CATEGORICAL POPS
FOR MOST MOUNTAIN ZONES...AND AT LEAST LIKELY POPS FOR MOST LOWER
ELEVATION ZONES. AND IF WE DO THIS...WE WILL ALSO NEED TO LOWER MAX
TEMPERATURES FOR THE WEEKEND.
ZONAL FLOW SHOULD THEN CONTINUE OVER THE WESTERN STATES DURING THE
FIRST HALF OF THE WORK WEEK...THOUGH MODELS INDICATE A LITTLE MORE
AMPLITUDE IN THE FLOW. PRESENTLY NOT MUCH CONFIDENCE IN THE TIMING
OF SHORTWAVE TROUGHS MOVING ACROSS OUR AREA DURING THAT PERIOD...SO
IT SEEMS BEST FOR NOW TO JUST LEAVE THE MONDAY THROUGH WEDNESDAY
AUTOMATED PRODUCTION GRIDS ALONE.
&&
.AVIATION /FOR 18Z TAF ISSUANCE/...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THIS EVENING.
CIGS WILL BEGIN LOWERING FOR AREAS NORTH OF I-70 LATER THIS
AFTERNOON AND EVENING. AREAS OF -SN ALONG THE NORTHERN CONTINENTAL
DIVIDE WILL RESULT IN MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES.
ADDITIONALLY...WINDS WILL INCREASE SIGNIFICANTLY TODAY OVER THE
MOUNTAINS ABOVE THE 10000 FOOT LEVEL. WEST WINDS RANGING FROM 40
TO 60 MPH WITH GUSTS TO 75 MPH ARE WILL RESULT IN SIGNIFICANT
MECHANICAL TURBULENCE THROUGH THURSDAY AFTERNOON.
SNOWFALL WILL GRADUALLY INCREASE MAINLY OVER THE MOUNTAINS AFTER
01Z THIS EVENING AND PERSIST AT LEAST INTO EARLY FRIDAY...WITH THE
GREATEST AREA OF LOW CEILINGS AND VISIBILITIES EXPECTED OVER THE
MOUNTAINS NORTH OF I-70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING UNTIL NOON MST THURSDAY FOR ZONES 004-010-012-
013.
WIND ADVISORY UNTIL NOON MST THURSDAY FOR ZONES 018-019.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY
FOR ZONE 004.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
FRIDAY FOR ZONE 013.
UT...NONE.
&&
SHORT TERM...JOE/JAD
LONG TERM....JRP
AVIATION.....JADHazardous weather outlook, Jan 18, 5:01 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 501 AM MST WED JAN 18 2012 COZ001>014-017>023-UTZ022>025-027>029-191200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 501 AM MST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WINDS WILL CONTINUE OVER THE HIGH MOUNTAINS TODAY AND TONIGHT. HIGH WIND WARNINGS AND ADVISORIES ARE OUT FOR MOST OF THE MOUNTAINS IN WESTERN COLORADO THROUGH LATE TONIGHT AND THURSDAY MORNING. SNOWFALL WILL BEGIN IN EARNEST THIS EVENING OVER THE NORTHERN MOUNTAINS. WINTER STORM WARNINGS AND ADVISORIES WILL GO INTO EFFECT THIS EVENING FOR THE NORTHERN COLORADO MOUNTAINS WHERE SNOW AND BLOWING SNOW WILL MAKE TRAVEL HAZARDOUS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMBINATION OF STRONG GUSTY WINDS AND SNOWFALL WILL CONTINUE OVER THE COLORADO MOUNTAINS INTO FRIDAY MORNING. ANOTHER STORM SYSTEM WILL BRING MORE SNOWFALL AND GUSTY WINDS MAINLY TO THE MOUNTAINS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF WIND DAMAGE OR SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:44 AM MST | Winter Storm Warning | GJT | Moffat, Routt | 31 hr |
| Jan 18, 3:44 AM MST | Winter Weather Advisory | GJT | Eagle, Garfield, Moffat, Rio Blanco, Routt | 31 hr |
Nearby
Blizzard Warnings in Colorado, 2012Every blizzard warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.